Montana, 2013

High Wind in Montana, November 8, 2013

November 8, 2013 · NWS BYZ · 1 event in 1 county or zone

Convective snow showers mixed down some high winds aloft across the Columbus area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Convective snow showers mixed down some high winds aloft across the Columbus area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 7, 9:16 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Nov 7, 9:16 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
916 PM MST THU NOV 7 2013

.UPDATE...
UPPER SHORT WAVE TROUGH MOVING INTO WESTERN IDAHO AT THIS HOUR.
SOME LIGHT WARM SECTOR PRECIPITATION CROSSING THE FORECAST AREA
AT THIS TIME. NORTHERN HALF OF FORECAST AREA FROM ROUNDUP TO
FORSYTH SEEING SOME BANDING WHILE AREAS IN FOOTHILLS LOOK
DOWNSLOPED. WILL ADJUST POPS FOR THESE TRENDS. I EXPECT FRONT TO
COME THROUGH BILLINGS AROUND 2 OR 3 AM. FRONTAL BAND MAY BE BEST
CHANCE FOR LOWER ELEVATIONS TO SEE MEASURABLE PRECIPITATION. POST
FRONTAL WINDS AT 700 MB REALLY PICK UP TOWARD MORNING ACROSS NW
THIRD OF FORECAST AREA. LOW LEVEL LAPSE RATES ARE ADEQUATE FOR
SEEING SOME OF THIS WIND REACH GROUND. SO WINDY DAY WE HAVE
ADVERTISED TOMORROW STILL LOOKS ON TRACK. BIG TIMBER TO HARLOWTON
COULD SEE A GUST HIT WARNING CRITERIA...BUT OVERALL THE STRONGEST
POTENTIAL LOOKS SHORT LIVED. WILL LET NEXT SHIFT ANALYZE NEWEST
DATA AS IT COMES TO DETERMINE IF ANY ADDITIONAL WIND HIGHLIGHTS
ARE NECESSARY. BT

&&

.SHORT TERM...VALID FOR FRI AND SAT...

WATER VAPOR IMAGERY SHOWING A STRONG UPPER LOW AND VORTICITY AREA
CURRENTLY MOVING ONTO THE WASHINGTON COAST. AS IT CONTINUES TO
MOVE INLAND...IT WILL CREATE PRESSURE FALLS ACROSS NORTH CENTRAL
MONTANA WITH LEE-SIDE TROUGHING ACROSS SOUTH CENTRAL AND SOUTHEAST
MONTANA BY LATE THIS AFTERNOON THROUGH THIS EVENING. PRESSURE
GRADIENTS WILL TIGHTEN ACROSS THE UPPER YELLOWSTONE VALLEY AND
WILL BE ORIENTED ENOUGH TO ALLOW FOR THE POSSIBILITY OF STRONG
WINDS BY THIS EVENING FROM LIVINGSTON TO NYE.

THE TROUGH WILL MOVE ACROSS THE AREA TONIGHT AND SWING A PACIFIC
FRONT ACROSS THE FORECAST AREA EARLY FRIDAY MORNING AND BE INTO
THE DAKOTAS BY AFTERNOON. SOUNDINGS SHOW A BRIEF PERIOD OF TIME OF
A STABLE LAYER OVER LIVINGSTON BEFORE THE FRONT MOVES THROUGH
EARLY FRIDAY MORNING. BEST TIMING FOR ADVISORY WIND GUSTS WILL BE
A SHORT WINDOW FROM MID EVENING THROUGH 6AM FRIDAY. SCATTERED SNOW
SHOWERS AND MAINLY RAIN SHOWERS WILL BE POSSIBLE ALONG AND BEHIND
THE FRONT AND THESE SHOWERS MAY HELP TO MIX DOWN HIGHER WINDS A
LOFT.

PRESSURE RISES BEHIND THE FRONT FRIDAY ARE PROGGED TO BE ON THE
ORDER OF ABOUT 1MB/HR. IN ADDITION...700MB AND 850MB WINDS LINK UP
DURING THE DAY FRIDAY. THESE FACTORS WILL ALL RESULT IN A WINDY
DAY WITH GUSTS OF 40 TO 50 MPH LIKELY ACROSS THE PLAINS.
HOWEVER...THE LACK OF REALLY STRONG PRESSURE RISES AND COLD AIR
ADVECTION...AS WELL AS THE FRONT MOVING THROUGH EARLY IN THE
DAY...SHOULD KEEP WINDS FROM REACHING HIGH WIND CRITERIA ACROSS
THE PLAINS. TEMPERATURES BEHIND THE FRONT FOR FRIDAY SHOULD
ACTUALLY BE ABOUT THE SAME OR A FEW DEGREES WARMER THAN TODAYS
READINGS AS A RESULT OF STRONG MIXING AND DOWNSLOPE FLOW.

A FAST WEST TO NORTHWEST FLOW ALOFT WILL MOVE ACROSS THE FORECAST
AREA FRIDAY NIGHT THROUGH SATURDAY. CONDITIONS SHOULD BE DRY
ACROSS THE PLAINS WITH JUST SOME SNOW SHOWERS POSSIBLE FOR THE
MOUNTAINS. HIGH TEMPERATURES WILL BE A FEW DEGREES COOLER THAN
FRIDAY WITH READINGS IN THE LOWER TO MIDDLE 40S. HOOLEY

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

MADE A FEW ADJUSTMENTS TO THE EXTENDED FORECAST BASED ON THE
MODELS COMING INTO SOMEWHAT BETTER AGREEMENT CONCERNING THE
BACKDOOR COLD FRONT. AN UPPER RIDGE WILL BE OVER THE REGION ON
SUN. CYCLONIC FLOW AND SHORTWAVE ENERGY OVER SOUTHERN CANADA
WILL PUSH A BACKDOOR FRONT INTO MT ON SUN. THE FRONT WILL CLOSE IN
ON THE NORTHERN BORDER OF THE FORECAST AREA BY 00Z MON. ADJUSTED
POPS TO REFLECT LOW CHANCES JUST ALONG THE NORTHERN BORDER OF THE
AREA. TEMPERATURES WILL REACH THE 40S TO LOWER 50S AHEAD OF THE
FRONT. THE FRONT WILL BACK INTO EASTERN AND CENTRAL PORTIONS OF
THE AREA SUN NIGHT AND REMAIN NEARLY STATIONARY ON MON. THE ECMWF
WAS RUNNING COLDER FOR MON THAN THE GFS AND HAD 850 MB
TEMPERATURES OF -10 DEGREES C REACHING THE KBHK AREA BY 00Z TUE.
THE GFS WAS AROUND -6 DEGREES C. BLENDED WITH THE CONSALL GUIDANCE
ON MON FOR TEMPERATURES GIVEN SOME UNCERTAINTY. HAD HIGHS IN THE
30S E TO 40S W. WILL NEED TO WATCH MODEL TRENDS TO GET A BETTER
HANDLE ON THE EXPECTED TEMPERATURES. A MIX OF RAIN AND SNOW WILL
SLIDE SW INTO THE REGION THROUGH MON AS PACIFIC MOISTURE OVERRUNS
THE COLD FRONT. BOTH MODELS NOW SHOWED THE PRECIPITATION EXITING
THE AREA MON NIGHT WHEREAS PREVIOUS VERSION OF THE GFS MOVED THE
PRECIPITATION OUT OF THE AREA ON MON. THUS HAD INCREASED
CONFIDENCE IN HOLDING ONTO POPS MON NIGHT. RIDGING WILL BUILD OVER
THE AREA ON TUE DRYING OUT THE AIRMASS. IT COULD BE QUITE A BIT
WARMER ON TUE THAN MON BUT WILL BE CONSERVATIVE WITH TEMPERATURES
FOR NOW IN CASE THE MON SYSTEM HOLDS ON A BIT LONGER THAN
EXPECTED. SHORTWAVE ENERGY WILL BRING A CHANCE OF RAIN AND SNOW
SHOWERS TO THE REGION IN NW FLOW ON WED. WHILE THE MODELS HAD
DIFFERING SYNOPTIC PATTERNS FOR THU...BOTH LOOKED DRY SO KEPT A
DRY FORECAST WITH MODERATING TEMPERATURES. ARTHUR

&&

.AVIATION...

THERE WILL BE SCATTERED RAIN SHOWERS AND A FEW SNOW SHOWERS OVER
THE AREA TONIGHT. SOME OF THE PRECIPITATION WILL BE ACCOMPANIED BY
MVFR CONDITIONS AND MOUNTAIN OBSCURATION. SW SURFACE WINDS OF 30
TO 40 KTS WITH OCCASIONAL GUSTS TO 50 KTS ARE LIKELY IN THE KLVM
AREA OVERNIGHT. IT WILL ALSO BE WINDY OVER MUCH OF THE AREA W OF
KBIL. PRECIPITATION WILL LINGER E OF KBIL AND OVER AND NEAR THE
MOUNTAINS FRI MORNING WITH POSSIBLE MVFR CONDITIONS AND MOUNTAIN
OBSCURATION. GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED ACROSS THE
ENTIRE REGION FRI BEHIND A FRONT. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 041/053 031/046 032/049 028/042 027/040 031/047 033/049
    31/N    10/B    11/B    22/O    21/B    12/W    21/U
LVM 039/046 029/047 029/050 028/046 027/042 030/045 028/045
    52/W    21/B    10/B    32/O    21/B    22/W    21/U
HDN 035/054 029/048 029/050 027/043 025/041 027/048 032/051
    42/W    10/B    01/B    22/O    21/B    12/W    21/U
MLS 034/051 027/044 026/046 024/037 022/038 027/045 028/047
    53/W    10/B    01/B    33/S    21/B    12/W    21/B
4BQ 034/051 030/047 028/051 027/042 024/041 028/047 029/049
    54/W    11/B    00/B    22/O    21/B    12/W    21/B
BHK 031/048 025/041 026/045 021/033 020/034 023/039 026/044
    55/W    10/B    01/B    33/S    21/B    12/J    21/B
SHR 032/054 029/048 028/053 028/047 025/047 027/047 028/048
    32/W    11/B    00/B    11/B    21/B    12/W    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 11 AM MST FRIDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 7, 3:35 PM MST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
335 PM MST THU NOV 7 2013

MTZ028>042-056>058-063>068-WYZ098-099-082245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
335 PM MST THU NOV 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

STRONG SOUTHWEST WINDS WILL DEVELOP NEAR LIVINGSTON AND ALONG THE
BEARTOOTH FOOTHILLS THIS EVENING. TRAVEL ON INTERSTATE 90 NEAR
LIVINGSTON WILL BE IMPACTED BY STRONG CROSS WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WEST WINDS WITH GUSTS OF 35 TO 50 MPH CAN BE EXPECTED
ACROSS THE ENTIRE AREA ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Nov 8, 12:51 AM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1251 AM MST FRI NOV 8 2013

MTC009-095-097-080900-
STILLWATER MT-SWEET GRASS MT-CARBON MT-
1251 AM MST FRI NOV 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR STILLWATER...SWEET GRASS AND
NORTH CENTRAL CARBON COUNTIES UNTIL 200 AM MST...

AT 1245 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SHOWERS ALONG A COLD FRONT NEAR BIG TIMBER AND MCLEOD...MOVING EAST
AT 35 MPH.

EXPECT BRIEF MODERATE TO HEAVY RAIN SHOWERS ALONG WITH WIND GUSTS OF
40 TO 50 MPH AS THE FRONT MOVES INTO STILLWATER AND CARBON COUNTIES.
A RUMBLE OF THUNDER IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...REED POINT...COLUMBUS...JOLIET...
ABSAROKEE...MOLT...RAPELJE...PARK CITY AND SILESIA.

LAT...LON 4611 10960 4604 10960 4605 10942 4611 10942
      4611 10892 4568 10891 4565 10886 4561 10884
      4562 10881 4544 10882 4548 10997 4611 10978
TIME...MOT...LOC 0745Z 269DEG 25KT 4574 10966

LESTER
Special weather statement, Nov 8, 1:28 AM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
128 AM MST FRI NOV 8 2013

MTC009-095-111-080915-
STILLWATER MT-CARBON MT-YELLOWSTONE MT-
128 AM MST FRI NOV 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STILLWATER...NORTH
CENTRAL CARBON AND YELLOWSTONE COUNTIES UNTIL 215 AM MST...

AT 124 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SHOWERS ALONG A COLD FRONT NEAR REED POINT AND
COLUMBUS...MOVING EAST AT 40 MPH.

EXPECT BRIEF MODERATE TO HEAVY RAIN AND WIND GUSTS OF 40 TO 50 MPH
AS THIS FRONT TRACKS EASTWARD INTO YELLOWSTONE COUNTY. A RUMBLE OF
THUNDER IS ALSO POSSIBLE. THE FRONT WILL REACH BILLINGS AROUND 2 AM.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...LAUREL...JOLIET...HUNTLEY...SHEPHERD...MOLT...PARK
CITY...ACTON...ROCKVALE AND SILESIA.

LAT...LON 4603 10807 4590 10803 4579 10804 4577 10807
      4553 10808 4552 10819 4549 10820 4549 10831
      4546 10832 4547 10864 4545 10866 4544 10904
      4597 10895
TIME...MOT...LOC 0824Z 264DEG 35KT 4573 10885

LESTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Stillwater

When
November 8, 1:41 AM MST
Where
Northern Stillwater forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482582.